Results 1 to 2 of 2

Thread: Spironolactone

  1. #1
    Junior Member
    Join Date
    Dec 2008
    Posts
    1

    Default Spironolactone

    Hi Dr. Redmond,

    I have read your book "It's Your Hormones" and find it very helpful in this hair dilemma. I do have two questions, though. I have used spironolactone two different times to help with my hair loss. I know my hair loss is hormonal, because it began a few months after stopping birth control pills and just never got better. I am now back on Desogen for about 5 months and I have started spiro once again now for two weeks. Last time I used it for about 2 months. Is it normal to see increased shedding when taking spiro? This begins to happen to me after the second or third day of taking it. It happened before also and it just won't stop. And, can it cause oily scalp and hair as well? My hair was not oily before I began the spiro, but now I have to wash it every day or it looks terrible. I know spiro is supposed to dry everything up, but could it possibly do the opposite to some? I have not changed anything else about my routine either. Thank you for your help. I really appreciate it.

  2. #2
    Medical Advisor Geoffrey Redmond, MD, FACE's Avatar
    Join Date
    Oct 2008
    Location
    New York, NY
    Posts
    59

    Default

    Quote Originally Posted by rld View Post
    Hi Dr. Redmond,

    I have read your book "It's Your Hormones" and find it very helpful in this hair dilemma. I do have two questions, though. I have used spironolactone two different times to help with my hair loss. I know my hair loss is hormonal, because it began a few months after stopping birth control pills and just never got better. I am now back on Desogen for about 5 months and I have started spiro once again now for two weeks. Last time I used it for about 2 months. Is it normal to see increased shedding when taking spiro? This begins to happen to me after the second or third day of taking it. It happened before also and it just won't stop. And, can it cause oily scalp and hair as well? My hair was not oily before I began the spiro, but now I have to wash it every day or it looks terrible. I know spiro is supposed to dry everything up, but could it possibly do the opposite to some? I have not changed anything else about my routine either. Thank you for your help. I really appreciate it.
    I do not think that spiro causes hair loss. However spiro does not start to help shedding until someone has been on it for at least 2 to 4 mos. It also needs to be taken in an adequate does, usually 100 to 200 mg per day but less in certain circumstances. I think the increased hair loss is because people usually start to take spiro because their hair is getting worse and it often, unfortunately, continues to worsen while waiting for the spiro to work.

    Spiro does not work for all alopecia but the most common reason it does not work is that someone was on too low a dose and/or did not take in long enough to see a response.

    Be careful of internet posts about this. Often people post to get some relief when things are not going well, but then stop as they get better. This is understandable bur has the effect of needlessly discouraging people.
    Geoffrey Redmond, MD
    The Hormone Help Center of New York http://www.hormonehelpny.com/
    Author, It's Your Hormones

    It is not appropriate to make medical diagnoses or treatment recommendations over the internet. Replies to questions intended as general information and not as medical advice for any individual. An appropriate health care provider should be consulted for specific advice.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts

» IAHRS

hair transplant surgeons

» The Bald Truth

» Recent Threads

My story
Yesterday 01:50 PM
by MWA97
Last Post By k9gatton
Yesterday 07:40 PM
Dr. Lupanzula "PATCHY" FUE - 2931 Grafts
Yesterday 12:51 PM
Yesterday 12:51 PM